Colorado, 2018Debris Flow and Heavy Rain in Colorado, August 21, 2018
August 21, 2018 · NWS GJT · 2 events in 1 county or zone
Strong thunderstorms that moved through north-central Mesa County produced heavy rainfall rates which led to some localized debris flow.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong thunderstorms that moved through north-central Mesa County produced heavy rainfall rates which led to some localized debris flow.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Aug 21, 3:42 PM MST, 11 minutes earlier.
Area forecast discussion, Aug 21, 3:42 PM MST, 11 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
442 PM MDT Tue Aug 21 2018
.SHORT TERM...(Tonight through Wednesday night)
Issued at 316 PM MDT Tue Aug 21 2018
As models had suggested, moisture levels have come up considerably
over the past 24 hours. The morning sounding at GJT held 0.86 of
an inch precipitable water (PW) and latest SPC mesoscale analyses
show that 1 inch PW and above has spread into southeast Utah and
the western Roan Plateau early this afternoon. Increased moisture
combined with jet level divergence resulted in broad swaths of
showers and embedded thunderstorms with the north favored earlier
in the day. Shear, helicity, and 1500 J/kg CAPE resulted in a long
lived supercell which generated hail to 1 inch diameter and and
winds to 60 MPH west of Grand Junction over the Highline State
Park.
Moisture will spread eastward across the remainder of the forecast
area this evening according to the models, which seems reasonable
in light of SPC analyses. Meanwhile, divergence under the right
entrance region of the jet to the north will continue to provide
lift overnight. Consequently, expect scattered to numerous showers
and thunderstorms will persist with some isolated heavy rain
producing cells. Fast moving storms should limit flash flooding
to large burn scars as described in the previous discussion in
the absence of training cells.
Little change is expected Wednesday as moisture levels will remain
near or a little above 1 inch across eastern Utah and western
Colorado. Meanwhile, a mid-level low over Pacific Northwest will
begin to shift east with the jet moving through its base
continuing to provide divergence, hence upper level upward
forcing. As a result, expect another mostly cloudy, cool, and wet
day with some heavy rain. Given high PW and broad shower and
thunderstorm activity, will continue Flash Flood Watch for burn
scars which are most likely to be negatively impacted.
The low mentioned previously will shift eastward across the
northern Rockies as an open wave Wednesday night. Though the best
energy associated with this feature will north of the forecast
area, there should be enough upward forcing working on the deep
subtropical moisture to sustain showers and embedded
thunderstorms through the evening and overnight.
Overnight lows are expected to be near normal overnight given the
relative coolness experienced today. Clouds and showers will
continue to limit warming on Wednesday, so expect afternoon highs
will top out around 5 degrees below normal.
.LONG TERM...(Thursday through Tuesday)
Issued at 316 PM MDT Tue Aug 21 2018
In the wake of the mid-level trough described in the short term
discussion will usher drier air into the area in its wake Thursday
afternoon. Meanwhile, the high over the southern Plains spreads
back to the west disrupting the influx of subtropical moisture
from the Mexican Plateau on Friday which will limit diurnally
driven storms in the afternoon and evening. A weak surge of
moisture will move around the western edge of the ridge resulting
in increased showers and thunderstorms, mainly over the mountains
each afternoon and evening with the southern mountains favored.
Conditions become drier again Monday and Tuesday as the high to
the south spreads westward once again. Temperatures during the
latter part of the week, this weekend and early next week will be
close to seasonal norms.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 438 PM MDT Tue Aug 21 2018
Scattered to numerous showers and thunderstorms will continue
moving over much of the region until about 04z then gradually
decrease overnight. Storms will redevelop after about 17Z
tomorrow. CIGS and VSBY associated with the storms and rainfall
rates may lead to occasional MVFR conditions. Ponding of water of
runways may also be a concern. These threats will continue
overnight and into Wednesday.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through Wednesday morning for COZ001>003-
008>010-013-017-019-021-022.
UT...None.
&&
SHORT TERM...NL
LONG TERM...NL
AVIATION...CCHazardous weather outlook, Aug 21, 4:47 AM MST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
547 AM MDT Tue Aug 21 2018
COZ001>014-017>023-UTZ022>025-027>029-221200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
547 AM MDT Tue Aug 21 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Showers and thunderstorms will be common across the entire
forecast area today as monsoonal moisture has returned. Some of
the convection will be heavy. A flash flood watch has been issued
for the burn scars across the area as low amounts of rainfall can
create flash flooding, mud slides, and debris flows. Rainfall will
continue overnight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Shower and storms will continue into Wednesday bringing more
precipitation to the area. Drying conditions will kick in Thursday
and Friday before another round of showers and storms moves in for
the weekend.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
In the hours before
Local storm report, Aug 21, 2:10 PM MST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
310 PM MDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0256 PM TSTM WND GST CANYONLANDS FIELD AIRPO 38.76N 109.75W
08/21/2018 M59 MPH GRAND UT ASOS
ASOS STATION CNY, CANYONLANDS FIELD AIRPORT.
&&Special weather statement, Aug 21, 2:14 PM MST, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
314 PM MDT TUE AUG 21 2018
UTZ027-212200-
Arches/Grand Flat UT-
314 PM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GRAND COUNTY UNTIL 400 PM
MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles northwest of Castle Valley, moving east at 30 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Cisco and the northern end of Arches National Park.
This includes the following highways...
Interstate 70 in Utah between mile markers 195 and 212.
Utah 128 between mile markers 31 and 44.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3879 10970 3888 10973 3906 10935 3895 10926
3882 10925
TIME...MOT...LOC 2113Z 253DEG 25KT 3886 10963
CharnickLocal storm report, Aug 21, 2:20 PM MST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
320 PM MDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND GST HOPKINS FIELD AP, NUCLA 38.24N 108.56W
08/21/2018 M55 MPH MONTROSE CO MESONET
MESONET STATION AIB, HOPKINS FIELD AP,
NUCLA.
&&Special weather statement, Aug 21, 2:25 PM MST, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
325 PM MDT TUE AUG 21 2018
COZ011-017-018-020-UTZ028-212215-
Uncompahgre Plateau/Dallas Divide CO-
Central Gunnison and Uncompahgre River Basin CO-
Paradox Valley/Lower Dolores River CO-
Northwestern San Juan Mountains CO-La Sal and Abajo Mountains UT-
325 PM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OURAY...NORTH
CENTRAL SAN MIGUEL...SOUTHWESTERN MESA AND WESTERN MONTROSE COUNTIES
UNTIL 415 PM MDT...
At 324 PM MDT, Doppler radar was tracking a line of strong winds and
embedded thunderstorms along a line extending from 11 miles east of
La Sal to near Nucla to 10 miles west of Sawpit. Movement of this
line was northeast at 35 mph.
Wind gusts of 50 to 55 mph will be possible with these storms and
along this line of stronger winds.
Locations impacted include...
Nucla, Naturita, Norwood, Escalante Forks, Paradox, Redvale,
Vancorum, Bedrock and Uravan.
This includes the following highways...
Colorado 90 between mile markers 1 and 29, and near mile marker 33.
Colorado 141 between mile markers 53 and 109, and between mile
markers 113 and 115.
Colorado 145 between mile markers 88 and 116.
LAT...LON 3873 10894 3861 10829 3831 10792 3789 10822
3820 10851 3829 10907
TIME...MOT...LOC 2124Z 204DEG 30KT 3834 10896 3826 10848 3799 10819
15Special weather statement, Aug 21, 2:26 PM MST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
326 PM MDT TUE AUG 21 2018
UTZ027>029-212200-
La Sal and Abajo Mountains UT-Arches/Grand Flat UT-
Canyonlands/Natural Bridges UT-
326 PM MDT TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SAN JUAN COUNTY
UNTIL 400 PM MDT...
At 325 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southwest of Spanish Valley, or 14 miles south of Moab, moving
northeast at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Spanish Valley and Grand Co Arpt.
This includes U.S. Highway 191 in Utah between mile markers 108 and
123.
LAT...LON 3828 10959 3839 10972 3858 10950 3854 10935
3842 10930
TIME...MOT...LOC 2125Z 229DEG 30KT 3836 10961
CharnickLocal storm report, Aug 21, 3:29 PM MST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
429 PM MDT TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1218 PM TSTM WND GST MACK 5NW 39.27N 108.93W
08/21/2018 M69 MPH MESA CO TRAINED SPOTTER
2 LARGE COTTONWOOD TREES WERE SNAPPED. ONE
WAS 100 FEET TALL AND THE OTHER 70 FEET
TALL. BOTH WERE APPROXIMATELY 7 FEET IN
DIAMETER. 69 MPH WIND GUST MEASURED BY HOME
WEATHER STATION.
&&
MACHeavy Rain, Mesa
- When
- August 21, 3:53 PM MST to 4:53 PM MST
- Where
- Mesa County, (Gjt)walker Arpt
- Reported by
- ASOS
- Coordinates
- 39.120, -108.520
In less than 60 minutes 0.62 of an inch of rain fell at the Grand Junction Regional Airport, with 0.53 of an inch within a half hour.
Debris Flow, Mesa
- When
- August 21, 4:25 PM MST to 4:45 PM MST
- Where
- Mesa County, 0.85 mi W of Redlands to 0.87 mi W of Redlands
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 39.051, -108.636
Thunderstorms produced high rainfall rates as they moved over the Grand Valley. This resulted in a localized debris flow which occurred in across in the Red Canyon area of the Redlands at South Camp Road. A trained spotter reported that a lot of mud approximately 1 to 2 feet deep was deposited on the sidewalk. Rainfall totals in that area were between 0.50 and 0.75 of an inch.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in Arizona, August 21 to 23, 2018$106,000 · 7 events
- Flash Flooding and Hail in Utah, August 21 to 23, 2018$50,000 · 1.75 in hail · 19 events
- Flash Flood and Damaging Wind in North Carolina, August 21, 2018$60,000 · 2 events
- Tornado and Flash Flood in Pennsylvania, August 21, 2018$2,000 · EF1 · 9 events
- Flooding in Virginia, August 21 to 22, 201828 events
- Tornado in Pennsylvania, August 21, 2018$5,000 · EF1 · 1 event
- Flooding in Maryland, August 21 to 22, 201822 events
- High Surf in Hawaii, August 21 to 27, 201818 events
- Flash Flooding in Pennsylvania, August 21 to 22, 201817 events
- Flash Flooding and Flooding in West Virginia, August 21 to 22, 201811 events
- Damaging Winds in West Virginia, August 21, 201850 kt wind · 6 events
- Flash Flooding and Damaging Winds in Pennsylvania, August 21 to 22, 2018$7,000 · 52 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767544, 767540.